Citation: Gutterchild. "Devastating Atypical Reaction: An Experience with Pregabalin (with Mirtazapine & Venlafaxine) (exp105079)". Erowid.org. May 1, 2015. erowid.org/exp/105079
Reported Dose: '50-200mg 3x/day, 15-45mg 1x/night, 75-300mg 1x/day'
At age 23 I was put on the medications listed to cope with PTSD and depression. The prescribed doses were ramped up and down depending on the disposition of the particular GP or consultant psychiatrist 'treating' me. I flatly refused neuroleptics even when I was sectioned, managing to appear rational enough to maintain a degree of insight even in the throes of the only episode of psychosis I've ever experienced.
Even at the lowest doses I was prescribed I experienced random episodes of myoclonus. I repeatedly went to docs and told shrinks at appointments of them, and as they increased in frequency I suggested they were due primarily to pregabalin, possibly due to an interaction with it and my other meds. I was dismissed.
Over the months these symptoms increased in frequency, and I was hospitalised more times than I can recall as tonic-clonic seizures began occurring. Each time I was left deeply distressed, undiagnosed and untreated on an NHS Clinical Decisions Unit under observation by nurses who stared daggers at me while I writhed around. At one point I tried getting up to leave and duly collapsed, sustaining a head injury as I hit the tiled deck with my jaws clamped shut, my body tensed and my elbows clamped spastically to my sides. I also soiled myself.
I gather the assumption that I was abusing drugs or my medication was responsible for how I was treated. Be assured I wasn't taking anything besides the prescribed meds in the designated way.
At this point you may be wondering why I was still taking the things, and in truth I don't know. Between these bouts of myoclonus and seizures they relieved the symptoms, though as my mental health declined and I became delusional I think it's inevitable my judgement was sometimes impaired.
While sectioned my psychosis (a bloody strange one, for the record; I was rational enough to know and to communicate that I knew that what I was seeing and hearing wasn't - couldn't - be real) resolved, and I spent a week or two on the same drugs, experiencing the same bouts of symptoms and haranguing the same shrinks and doctors to believe my accounts.
When finally I stopped the pregabalin the symptoms resolved entirely: no more random seizures or myoclonus; no more semi-psychotic episodes and no more shrinks and nurses hating me for fucking up their shifts. The paramedics (who usually saw me at my worst) were absolute godsent angels in green, for what it's worth. They were the only people to show me any compassion or patience for the better part of two years.
So, what happened then? I don't know, but the pattern of these hellish symptoms were inextricably linked to pregabalin and resolved totally when I stopped taking it. It turned two years of my life into a nightmare not just in symptomatic terms, but also in the way I responded behaviourally to having this monster looming over my shoulder - I lost my home and I damaged my closest relationships in those despairing years. I also don't know what kind of long-term damage I've sustained.
Be careful with this beast, folks. It can bite.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.